Why Does Adderall Cause Acne? 

Adderall is a stimulant drug that can be used to treat ADHD and narcolepsy. It is also sometimes prescribed for weight loss, depression, or other purposes. 

However, the drug has many side effects, which range from mild to severe. One of these side effects is acne. 

This article will discuss the relationship between Adderall and acne and what you should do if your skin starts breaking out after taking the medication.

What is Adderall, and How Does It Work?

Adderall is an amphetamine that has been prescribed for decades to treat attention deficit hyperactivity disorder (ADHD). 

It works by altering the levels of certain brain chemicals, namely dopamine and norepinephrine. 

It is effective for helping people with ADHD improve their attention, behavior, and self-control. Plus, patients with narcolepsy, a sleep disorder that causes excessive daytime drowsiness and sudden sleep attacks, have also benefited from this medication. 

How Does Adderall Affect The Skin?

Adderall can cause acne in people with abnormally oily skin. Typically people with healthy skin do not have severe acne breakouts when starting Adderall. Then you start experiencing breakouts after taking Adderall for extended periods; there may be a direct link between the two. 

To add to this, many people who experience acne while using Adderall also notice that their skin becomes red and irritated. 

This is because the drug causes an increase in blood pressure, which stimulates chemicals to be released into your body, causing you to break out. This inflammation and irritation is typically exacerbated by a poor diet filled with processed food and sugar.

Is There a Cure For Acne Caused By Adderall?

The standard acne treatment is to take an antibiotic called minocycline. This can help with the clogs that Adderall causes in your pores and could be a potential cure for this issue. 

However, you will need to speak with your doctor about it because other factors such as allergies may prevent you from taking it. You can also try using natural remedies for acne, which may also help with the symptoms. I also highly recommend checking GoodGlow’s Clear Skin Resource Kit to make sure there is nothing in your diet that could be triggering breakouts.

This can be done by eating more fruits and veggies, cutting back on processed foods, drinking lots of water, staying away from dairy products, or anything else that your doctor might suggest.

The Effects of Long-Term Use on the Skin

Adderall can cause breakouts in some people. However, the severity of acne caused by Adderall will depend on how often you use it and what other medications or drugs you are taking. 

Adderall is a stimulant that speeds up your brain activity when appropriately taken (i.e., not mixed with alcohol). So, the longer you take it, the higher your chances are of developing acne breakouts.

The Side Effects of Stopping Treatment with Adderall

Never abruptly stop taking Adderall. When discontinuing treatment, taper off the drug slowly instead of just quitting cold turkey. 

If you quit all at once without tapering down your dose, bad withdrawal symptoms may result, which can be dangerous and even life-threatening. 

Make sure to talk with your doctor about how to stop taking Adderall safely. This way, you can avoid serious side effects and remain healthy.

Why Some People Develop Acne After Taking Addreall

The primary reason people develop acne after taking Adderall is the amount of sebum that it makes. Sebum can be defined as an oily substance, that your body secretes to lubricate your hair and skin. 

When you take this medication, it triggers a hormonal reaction in your brain, causing you to secrete more oil than usual, so there is too much grease on the surface of the skin. 

This excess layer begins trapping all dirt, bacteria, and dead cells, resulting in pimples or cystic eruptions around areas you tend to sweat, like your neck or back.

Reddit Users Discuss Skin Changes While Taking Adderall

While researching this article I did a deep dive on Reddit to get some additional user data for the relation between Adderall and acne. Redditor’s experiences lined up with all of my research. The majority of users noticed breakouts when they went on Adderall and noticed that their skin cleared up if they discontinued the medication for any reason.

One Redditor said, “In February I ran out of my adderall and had 3 weeks until I’d see my doc again. In this time I coincidently noticed my skin cleared up and even stopped using a face wash with benzoyl peroxide. I went back on adderall and now my face is horrible… I’m going to stop taking it for the summer in hopes my face clears up by my wedding”

r/SkincareAddiction

Another Redditor said, “It caused some gnarly cystic acne on my jawline, chin, and cheeks, and it was so, so painful. It didn’t matter what I did to my face, it wouldn’t budge. The only solution for me was to get off it. I tried different brands of the medication and they never made much of a difference. My skin hates the stuff with a passion. It took about a month for my acne to calm down significantly. 

r/SkincareAddiction

Both of these user experiences line up with everything I found in my research. Unfortunately, these Redditors do not include information about their diets. I would be willing to bet both of these users could have significantly improved their acne breakouts if they followed the GoodGlow diet plan.

Takeaway

While there is no conclusive research to prove Adderall causes acne, there are many anecdotal accounts from patients. 

In addition, Adderall can cause other skin conditions such as dry skin and mouth sores, so the possibility that it could also cause acne seems likely given its propensity to affect multiple systems in the body. Always speak to your doctor about any side effects you experience.

Frequently Asked Questions

Can Adderall cause acne in adults?

Yes, Adderall can cause acne in adults. Many people using stimulant medication for ADHD and ADD experience an increase in breakouts, particularly on the face and back. These breakouts are typically mild to moderate in severity and do not last very long (usually less than a few weeks).

Why do I pick my skin on Adderall?

It is a pretty common problem that you pick at your skin while on Adderall, which can cause acne. There are a few reasons you do this, but there is also a way to stop yourself from doing so, like a distraction or talking to someone.

Does Adderall affect eyes?

Adderall can make people’s eyesight blurry and make their mouth, nose, throat, or skin dry. This could lead to problems with cracking or peeling in these areas and other side effects such as a headache, dizziness, weight loss not because of dieting. Please tell your doctor immediately if you notice any of these happening.

Get The Clear Skin Resource Kit

Everything you need to get permanently clear skin, including:

250-Page Comprehensive eBook​

Clear Skin Food & Drink Database​

Members-Only Content​


sam wood is GoodGlow's Chief Editor
Analyzed by Sam Wood

Sam has battled acne for a better part of his life. He created this website after his skin cleared up when he changed his diet and lifestyle. He built GoodGlow.co to be the ultimate guide to clear skin from within. Read more of Sam's articles.


Home » Lifestyle » Why Does Adderall Cause Acne? 

Leave a Comment

[class^="wpforms-"]
[class^="wpforms-"]
[class^="wpforms-"]
[class^="wpforms-"]